Send to:

Choose Destination
See comment in PubMed Commons below
CNS Drugs. 2002;16(2):77-89.

Atypical antipsychotic-induced diabetes mellitus: how strong is the evidence?

Author information

  • 1Psychotic Disorders and Schizophrenia Research Program, Massachusetts General Hospital, Boston, Massachusetts 02114, USA.


Atypical antipsychotics offer significant improvements over older, conventional antipsychotic agents. However, recently the newer agents have been linked to medical morbidity including hyperglycaemia, diabetes mellitus, bodyweight gain and abnormal lipid levels. Even more concerning, because of a significant risk of death, there have been numerous case reports of patients treated with clozapine or olanzapine developing diabetic ketoacidosis shortly after initiation of the drug. Much of the information concerning the medical morbidity of diabetes mellitus is based on case reports, retrospective chart reviews, naturalistic studies and cross-sectional studies. While definitive studies have yet to be reported, mounting evidence suggests that the atypical antipsychotic agents, particularly clozapine and olanzapine, may significantly impair glucose metabolism and increase the risk of diabetes in patients with schizophrenia. Diabetic ketoacidosis, although it appears to be uncommon, is of great concern secondary to the risk of death. Patients treated with atypical antipsychotic agents should be routinely screened for diabetes and other metabolic abnormalities including raised lipid levels. Patients with risk factors for diabetes should be monitored more closely. Reports and clinical experience suggest that in a case of atypical antipsychotic-associated diabetes or diabetic ketoacidosis, discontinuation of the antipsychotic agent may result in complete resolution of the hyperglycaemia and diabetes.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk